Study Finds Association between Several Common Antiepileptic Drugs and Suicide-Related Behavior in Older Veterans
In 2008, the FDA released an alert that claimed a two-fold increased risk of suicide-related behaviors (i.e., suicidal ideation, attempts, or completions) for patients taking antiepileptic drugs (AEDs). Several studies explored this relationship and some support was found for the alert; however, few studies focused on elderly patients, in whom the most common indications for AED use are chronic pain. This retrospective study examined the relationship between AEDs and suicide-related behaviors among Veterans aged 65 years and older who received VA healthcare (inpatient and outpatient) from FY04 through FY06. Using VA data, investigators identified 2,056,911 Veterans with no exposure to AEDs and 90,263 Veterans who had received a new prescription for one of the following AEDS: phenobarbital, phenytoin, carbamazepine, valproate, gabapentin, lamotrigine, levetiracetam, oxcarbazepine, tiagabine, topiramate, and pregabalin. Investigators also examined the association of suicide-related behavior (SRB) by specific AED. Other variables assessed in this study included demographics, physical (i.e., chronic pain, dementia) and psychiatric (i.e., depression, anxiety, bipolar disorder) comorbid conditions, as well as medications (i.e., antidepressants, antipsychotics) as possible confounders.
- Within the study sample of 2.15 million older Veterans, there were 332 cases of suicide-related behavior. Exposure to antiepileptic drugs was significantly associated with suicide-related behavior, even after controlling for psychiatric comorbidity and prior SRB.
- Individuals who received AEDs were significantly more likely to have prior diagnoses of suicide-related behavior, depression, anxiety, bipolar disorder, PTSD, schizophrenia, substance abuse/dependence, conditions associated with chronic pain, and dementia.
- Veterans who received prescriptions for several specific AEDs — valproate, gabapentin, lamotrigine, levetiracetam, phenytoin, and topiramate — were at greater risk of diagnosed suicide-related behavior than Veterans with no AED exposure.
- Findings indicated that suicide-related behavior may occur as early as one week following AED use.
- Use of administrative data only may limit the identification of all cases of suicide-related behavior.
- This study population was limited to older, male Veterans.
- Given the strong association between psychiatric comorbidity and suicide-related behavior in this patient population, clinicians treating elderly patients should weigh this potential adverse effect into consideration for the treatment of individuals who do not have epilepsy.
This study was funded by HSR&D (IIR 06-062). Drs. Pugh and Wang are part of HSR&D's Veterans Evidence Based Research Dissemination and Implementation Center (VERDICT), San Antonio, TX.
Pugh M, Copeland L, Zeber J, Wang, C-P, et al. Antiepileptic Drug Monotherapy Exposure and Suicide-Related Behavior in Older Veterans. Journal of the American Geriatrics Society November 2012;60(11):2042-47.